Vestibular migraine symptoms often have patients complaining of a spinning or rocking sensation and the feeling of being on uneven ground. Most episodes of vestibular migraines can last from a few minutes to a few hours and can sometimes be experienced without experiencing an actual headache. There are two levels of diagnosis physicians use to determine if a patient is, in fact, experiencing a vestibular migraine, or if there is some other cause for their symptoms.

Vestibular Migraine Diagnosis

A definite diagnosis of vestibular migraine, or migraine associated vertigo, is determined if the patient has a case, or familial history of migraine along with one of the symptoms that defines migraine. These additional symptoms must occur in conjunction with the vertigo on at least two occasions. Additional symptoms can include any of the following, severe head unilateral (or bilateral) head pain, phonophobia (sensitivity to sound), photophobia (sensitivity to light) and aura.

A probable diagnosis of vestibular migraine is a bit harder to define as it includes many of the same symptoms that can identify a definite diagnosis, with the exception of frequency. A probable diagnosis is determined if migraine pain occurs in advance of vertigo at least 50% of the time and there is a definite patient response to standard migraine treatment. This diagnosis is identified if the migraine medication stops both the vertigo and the migraine pain at least 50% of the time.

Vestibular Migraine Treatment

The vestibular migraine treatment follows along the same route as standard migraine headache treatment and can be relieved with many of the same techniques. Some of the most promising migraine treatments, including those for vestibular migraine, include prescription medications in the triptan family, sleep and cold therapy, acupressure, and over-the-counter migraine medications. Caffeine is utilized in most, if not all, over-the-counter migraine medications and has been found to successfully regulate the blood flow to the head when used in moderation.

Though some patients find caffeine and caffeine based medications can increase headaches, these patients often overuse caffeine and over-the-counter medications. Unfortunately, overuse of any medication can cause a worsening of headache symptoms and can even trigger migraines if patients, and physicians, are not careful in how medications are prescribed and used.